Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Products of conjugacy classes and fixed point spaces


Authors: Robert Guralnick and Gunter Malle
Journal: J. Amer. Math. Soc. 25 (2012), 77-121
MSC (2010): Primary 20C15, 20C20, 20D05; Secondary 20E28, 20E45, 20F10, 20F69
Published electronically: June 27, 2011
MathSciNet review: 2833479
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove several results on products of conjugacy classes in finite simple groups. The first result is that for any finite nonabelian simple groups, there exists a triple of conjugate elements with product $ 1$ which generate the group. This result and other ideas are used to solve a 1966 conjecture of Peter Neumann about the existence of elements in an irreducible linear group with small fixed space. We also show that there always exist two conjugacy classes in a finite nonabelian simple group whose product contains every nontrivial element of the group. We use this to show that every element in a nonabelian finite simple group can be written as a product of two $ r$th powers for any prime power $ r$ (in particular, a product of two squares answering a conjecture of Larsen, Shalev and Tiep).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 20C15, 20C20, 20D05, 20E28, 20E45, 20F10, 20F69

Retrieve articles in all journals with MSC (2010): 20C15, 20C20, 20D05, 20E28, 20E45, 20F10, 20F69


Additional Information

Robert Guralnick
Affiliation: Department of Mathematics, University of Southern California, 3620 S. Vermont Avenue, Los Angeles, California 90089-2532
Email: guralnic@usc.edu

Gunter Malle
Affiliation: FB Mathematik, TU Kaiserslautern, Postfach 3049, 67653 Kaiserslautern, Germany
Email: malle@mathematik.uni-kl.de

DOI: http://dx.doi.org/10.1090/S0894-0347-2011-00709-1
PII: S 0894-0347(2011)00709-1
Received by editor(s): May 20, 2010
Received by editor(s) in revised form: June 4, 2010, January 11, 2011, and April 19, 2011
Published electronically: June 27, 2011
Additional Notes: The first author was partially supported by NSF grants DMS 0653873 and 1001962.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.